Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Charleston, SC

March 8, 1998Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 8, 1998, 4:25 PM EST for Tattnall County, Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 1998, 4:25 PM EST (21:25 UTC)
Expired
Mar 8, 1998, 5:15 PM EST
In force
50 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 4:55 PM ESTHail 1.75Glennville, GA
Mar 8, 5:00 PM ESTThunderstorm Wind 55Glennville, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS1 KCHS 082126 RRA
SVRCHS
GAC267-082215-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN GEORGIA

   ...TATTNALL COUNTY

A SEVERE THUNDERSTORM WAS INDICATED IN THE EXTREME SOUTHERN PORTION
OF THE COUNTY. THIS STORM IS MOVING TO THE NORTHEAST AND IS
EXPECTED IN THE GLENNVILLE AREA BY 445 PM EDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

MJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM EST, 2 hours earlier.

Area forecast discussion, Mar 8, 2:25 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EST SUN MAR 8 1998

UPR LVL SYS MOVES RAPIDLY TO THE NE TO BE E OF THE GRT LKS BY END OF
PD. A WELL DEFINED TROF REMAINS OVR THE ERN HALF OF THE COUNTRY FOR THE
FORESEEABLE OUTLOOK. SFC HI WILL MAKE SLOW SWRD PROGRESS OUT OF
CTRL/WRN CANADA TO BE ALONG THE U.S. BORDER BY LATE IN PD. RESULTS IN A
CONTINUOUS FEED OF COLDER/DRIER AIR TO REINFORCE THE DRY AIR MOVG EWRD
FROM THE SW.  COLD FRONT OFF THE CAROLINA CST BY ERLY MON AM...SO IN
THE SHORTER TERM...WET/ACTIVE EVE/OVRNITE PD ACRS THE RGN. MSTR BEGINS
A RAPID DECLINE THRU MON MORNING...SO CURR WORDED TREND FINE. WAVES WITH
RATHER STRONG VORT LOBE MOVES NE RAPIDLY THIS EVENING AND WITH PLENTY
OF MSTR AVLBL. WL SEE HOW THINGS PAN OUT...BUT A FEW BREAKS ERLY THIS
AFTN NR SAV AREA AND SWRD COULD ALLOW SOME SFC HEATING AND DECENT
DVLPMNT BEFORE SUNSET. OVERALL...NOT SUGGESTING RADICAL CHGS FROM CURR
FCST. WL KEEP THIS SHORT DUE TO CURR CONDS HERE AND WWRD. WL USE A MIX
OF TEMPS FROM FWC AND FAN. FOR CWF...WILL KEEP THINGS CLOSE THERE AS
WELL. EXPCT SRLY WINDS IN 30 KT RANGE THRU TONIGHT AND INTO ERLY MON B4
SHIFTING OUT OF THE W. MAINTAIN SCA THRUOUT.

CHS ARPT   63/67/42/58  9300
CHS CITY   64/67/44/58
SAV ARPT   62/67/40/57  9200

.TONIGHT...MOSTLY CLOUDY. SHOWERS AND THUNDERSTORMS CONTINUING. SOME
STORMS MAY BE SEVERE. HEAVY RAINS AT TIMES. LOWS IN THE LOWER 60S.
SOUTH WIND 15 TO 20 MPH. CHANCE OF RAIN NEAR 100 PERCENT.
.MON...A 30 PERCENT CHANCE OF MORNING SHOWER. PARTLY CLOUDY THROUGH THE
AFTERNOON. HIGHS 65-70. SOUTHWEST WIND 15 TO 20 MPH SHIFTING W.
.MON NIGHT...PARTLY CLOUDY. LOWS IN THE LOWER 40S.
.TUE...SUNNY AND COOLER. HIGHS IN THE UPPER 50S.

MJR

In the hours before

Special weather statement, Mar 8, 3:47 PM EST, 38 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
901>905-SCZ040-042>045-047>050-903>907-091200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EST SUN MAR 8 1998

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA:

BERKELEY     DORCHESTER     CHARLESTON     COLLETON     BEAUFORT
JASPER       HAMPTON        ALLENDALE

THE OUTLOOK PERTAINS TO THE FOLLOWING OUNTIES IN SOUTHEAST GEORGIA:

CHATHAM      EFFINGHAM      SCREVEN        JENKINS      CANDLER
BULLOCH      BRYAN          LIBERTY        MCINTOSH     LONG
EVANS        TATTNALL

A VERY WARM AND MOIST AIRMASS WILL CONTINUE THROUGH LATE EVENING AND
INTO EARLY MONDAY MORNING. A POWERFUL STORM SYSTEM IS MOVING NORTHEAST
THROUGHT THE OHIO VALLEY THROUGH LATE THIS EVENING. THIS LOW WILL DRAG A
COLD FRONT ACROSS ALABAMA AND GEORGIA BY LATE TONIGHT AND THROUGH THE
COASTAL REGION TO BE OFF THE COAST BY MONDAY MORNING.

STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF GEORGIA AND
SOUTH CAROLINA DURING THIS AFTERNOON AND ARE EXPECTED TO CONTINUE WELL
INTO THIS EVENING. A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN AND
SOUTHEASTERN PORTION OF GEORGIA AND ADJACENT COASTAL WATERS UNTIL 10 PM
THIS EVENING. ANY DEVELOPING STORMS WILL MOVE QUICKLY TO THE NORTHEAST.

STRONG GUSTY WINDS...HEAVY RAINFALL AND THE POTENTIAL FOR SEVERE
DEVELOPMENT CONTINUES ACROSS THE SOUTHEAST PORTION OF THE COUNTRY.
RAINFALL AMOUNTS THROUGH TONIGHT ARE EXPECTED TO BE AROUND 1 INCH WITH
LOCALLY HEAVIER TOTALS IN AREAS WITH PERSISTENT THUNDERSTORMS. MINOR
FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS CAN BE EXPECTED.

THE THUNDERSTORM THREAT WILL END MONDAY MORNING AS THE COLD FRONT
PUSHES OFF THE COAST AND DRIER AIR BEGINS TO MOVE IN FROM THE WEST.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:26 PM ESTSevere Thunderstorm WarningCHSLiberty49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.